Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 57, NWS Twin Cities, MN

June 18, 2024Pope County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 18, 2024, 4:01 PM CDT for Pope County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2024, 4:01 PM CDT (21:01 UTC)
Expired
Jun 18, 2024, 4:30 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Pope County, MN

The radar

The Minneapolis radar (KMPX), 174 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:24 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 308 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
308 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WUUS53 KMPX 182101
SVRMPX
MNC121-182130-
/O.NEW.KMPX.SV.W.0057.240618T2101Z-240618T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
401 PM CDT Tue Jun 18 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Pope County in west central Minnesota...

* Until 430 PM CDT.

* At 401 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Lake Hassel, or 14 miles southeast of Morris, moving northeast
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Glenwood, Starbuck, Sedan, Glenwood Airport, Lake Emily, Long
  Beach, Lake Minnewaska, and Glacial Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for west central
Minnesota.

&&

LAT...LON 4553 9574 4574 9540 4551 9517 4541 9565
      4541 9574
TIME...MOT...LOC 2101Z 235DEG 36KT 4549 9564 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye
2 follow-up statements
443 
WWUS53 KMPX 182117
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Tue Jun 18 2024

MNC121-182130-
/O.CON.KMPX.SV.W.0057.000000T0000Z-240618T2130Z/
Pope MN-
417 PM CDT Tue Jun 18 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL POPE COUNTY...

At 416 PM CDT, a severe thunderstorm was located near Starbuck, or 21
miles east of Morris, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Glenwood, Starbuck, Sedan, Glenwood Airport, Long Beach, Lake
Minnewaska, and Glacial Lakes State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for west central
Minnesota.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4557 9567 4574 9540 4558 9524 4547 9561
TIME...MOT...LOC 2116Z 235DEG 36KT 4558 9546 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye
661 
WWUS53 KMPX 182124
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT Tue Jun 18 2024

MNC121-182134-
/O.EXP.KMPX.SV.W.0057.000000T0000Z-240618T2130Z/
Pope MN-
424 PM CDT Tue Jun 18 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POPE COUNTY WILL
EXPIRE AT 430 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for west central
Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

&&

LAT...LON 4557 9567 4574 9540 4558 9524 4547 9561
TIME...MOT...LOC 2124Z 235DEG 36KT 4562 9537 

$$

Dye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:44 PM CDT, 1 hour 17 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight.
  • Additional rainfall of 0.50" to 1.00" through Wednesday morning.
  • Pleasant stretch with temperatures in the 70s Wednesday and Thursday.
  • Next chance for widespread rain arrives Friday into the weekend.
Area forecast discussion, Jun 18, 2:44 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are likely to develop this
  afternoon and evening. Primary hazards are damaging winds and
  a chance for a few tornadoes. Locally heavy rainfall is also
  possible this afternoon into tonight.

- Additional rainfall of 0.50" to 1.00" through Wednesday
  morning.

- Pleasant stretch with temperatures in the 70s Wednesday and
  Thursday.

- Next chance for widespread rain arrives Friday into the
  weekend.

&&

.DISCUSSION...
Issued at 232 PM CDT Tue Jun 18 2024

Today and Tonight... A busy stretch of weather is on tap for
this afternoon and evening. Current observations highlight the
tropical-like airmass in place. Temperatures are in the low to
mid 80s with dewpoint temperatures in the low 70s. Southerly
winds with gusts up to 40 mph will turn northwesterly and
decrease overnight behind the frontal passage.

Our attention turns to this afternoon's severe weather set up. A
potent sfc low over the eastern Dakotas will lift northeast into
northern Minnesota this afternoon. A trailing cold front moves into
western Minnesota by early afternoon and will be the focus point for
convective initiation. Strong southerly low-level flow will result
in continued moisture advection through the afternoon hours. Ahead
of the cold front, we've seen moderate instability 2500-3500 J/kg
build into central and southern Minnesota. Effective shear remains
around 30 knots with nearly unidirectional shear aloft, limited by
weak flow aloft. Initial storm mode will be multicell with a
supercell or two possible but storms will quickly congeal into a
linear storm mode given the unidirectional shear profile aloft. Our
primary concern will be the potential of damaging wind gusts
convection moves through central and southern Minnesota and
western Wisconsin. KMPX VAD profile highlights impressive low
level SRH values between 200-300 m2/s2 and along with decent
speed shear in the lower levels. Given the enhanced low level
wind shear, a few tornadoes will be possible this afternoon.
This matches up with the SPC SWO update added a 5% TOR area over
our MN counties. Our 18z sounding highlights impressive
moisture in the lower levels with PWAT of 1.91". The wind
profile has some veering in the mid levels. Low level wind
profile is impressive with nice curvature in the hodograph. Most
importantly, the capping inversion has effectively eroded in
the 18z ob. Initiation should when better upper level support
arrives mid-afternoon, roughly 2-4PM, with a mixed convective
mode before turning more linear. Storms impact the Twin Cities
metro between 5 and 8pm. Heading into the evening hours, the
front becomes more progressive and will shift the showers and
storms into western Wisconsin with an overall diminishing trend
by mid to late evening.

Wednesday and Thursday... A brief break in the active weather
pattern on tap for Wednesday and Thursday. Both days will be dry
& pleasant with highs in the low to mid-70s, partly sunny
skies, and light winds. Rain chances return Thursday night into
Friday ahead of our next system.

Friday through early next week...Southwest flow aloft will return
and so will the moisture. This will support additional rain chances
Friday and Saturday, with an additional 1-2" of rain likely for most
locations, and 3"+ still possible where the strongest storms move
through. Guidance hints at a slow moving system as it moves into the
Upper Midwest on Friday. Placement of the surface boundaries will be
important due to the potential for heavy rain. Any additional rain
will contribute to additional rises in area rivers and streams for
exacerbate flooding concerns into next weekend and early next week.
Temperatures appear to warm back up during this period with highs in
the 80s.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1221 PM CDT Tue Jun 18 2024

Biggest change for this TAF set was to lower cigs after the
FROPA this evening and keep them MVFR/IFR through much of the
overnight. Did not mess with the timing of -TSRA much as it
still looks to be on track. Winds will become southwesterly to
northwesterly as the front passes. Most sites will hold on to
MVFR/low end VFR through the end of the period.

KMSP...Based on hi-res models, added in some VCSH through early
this afternoon. There looks to be some isolated convection ahead
of the main line, which is still forecast to impact KMSP
beginning around 23z. Cigs drop as mentioned above and have
decided to keep them MVFR through tomorrow morning.
Southwesterly winds with gusts of 30-35kts will be possible from
around 23z through 03z.

/OUTLOOK FOR KMSP/
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts.
FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts.
SAT...VFR/MVFR, chc -TSRA/-SHRA. Wind SW 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...Dye
Hazardous weather outlook, Jun 18, 2:53 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Tue Jun 18 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
192000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms will develop this afternoon and evening. A few
storms may become severe with potential damaging winds and a
tornado or two. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional rounds of thunderstorms are expected Thursday night
through Saturday. A few severe storms, heavy rainfall, and flash
flooding are possible with each of these rounds.

River levels will continue rising through late week with some
locations reaching moderate or major flood stage. Additional rain
later in the week could worsen the flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

BPH

In the hours before

Local storm report, Jun 18, 12:52 PM CDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     Hail             2 NNE Clarkfield        44.81N 95.79W
06/17/2024  M2.25 Inch       Yellow Medicine    MN   Trained Spotter

            Photos of hail against tape measure sent via
            email. Largest hail stone was 2.25 inches.

&&

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:23 PM CDTSpecial Weather StatementMPXLac qui Parle52 min
Jun 17, 8:34 PM CDTSpecial Weather StatementMPXRedwood86 min
Jun 17, 8:54 PM CDTRiver Flood WarningMPXRedwood5 days
Jun 17, 8:56 PM CDTRiver Flood WarningMPXBlue Earth, Brown, Nicollet15 days
Jun 17, 9:28 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine32 min
Jun 17, 9:44 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine46 min
Jun 17, 9:54 PM CDTSpecial Weather StatementMPXChippewa36 min
Jun 17, 10:14 PM CDTSpecial Weather StatementMPXKandiyohi46 min
Jun 17, 10:22 PM CDTSpecial Weather StatementMPXChippewa38 min
Jun 17, 10:32 PM CDTSevere Thunderstorm WarningMPXPope28 min
Jun 17, 11:04 PM CDTSpecial Weather StatementMPXYellow Medicine26 min
Jun 17, 11:05 PM CDTSpecial Weather StatementMPXPope25 min
Jun 17, 11:06 PM CDTSpecial Weather StatementMPXDouglas, Pope24 min
Jun 17, 11:19 PM CDTSevere Thunderstorm WarningMPXChippewa, Yellow Medicine29 min
Jun 17, 11:25 PM CDTSpecial Weather StatementMPXStearns35 min
Jun 17, 11:31 PM CDTSevere Thunderstorm WarningMPXStearns22 min
Jun 18, 12:54 AM CDTSevere Thunderstorm WarningMPXTodd36 min
Jun 18, 10:36 AM CDTRiver Flood WarningMPXBlue Earth, Nicollet14 days
Jun 18, 5:45 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd30 min
Jun 18, 6:02 PM CDTSevere Thunderstorm WarningMPXMorrison, Stearns13 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.